Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

November 16, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Nov 16, 2021, 4:40 PM MST for Missoula County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2021, 4:40 PM MST (23:40 UTC)
Expired
Nov 16, 2021, 5:30 PM MST
In force
50 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Missoula County, MT

The radar

The Missoula radar (KMSX), 20 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS85 KMSO 162340
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
440 PM MST Tue Nov 16 2021
 
MTZ004>006-043-170030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
440 PM MST Tue Nov 16 2021

...Intense snow showers will impact portions of southeastern Mineral
and southwestern Missoula Counties through 530 PM MST...

At 438 PM MST, Doppler radar was tracking intense snow showers along
a line extending from Alberton to 16 miles southeast of Bonner-West
Riverside. Movement was east at 35 mph.

HAZARD...Visibility one-half mile or less, and quickly changing road 
         conditions from bare, to snow covered.  Interstate 90 and 
         Highway 93 will be the most impacted.  Take care during the 
         evening commute.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in hazardous driving conditions.

Locations impacted include...
Missoula, Lolo, Alberton, Bonner-West Riverside, East Missoula, Wye,
Clinton, Cyr and Turah.

LAT...LON 4684 11365 4669 11377 4675 11402 4701 11461
      4704 11452
TIME...MOT...LOC 2338Z 283DEG 32KT 4701 11450 4673 11363 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Nov 16, 2:31 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 16, 2:31 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
231 PM MST Tue Nov 16 2021

.DISCUSSION...As the focus shifts from the damaging winds
experienced last night to snow bands developing this afternoon,
the forecast for the rest of this evening will involve snow and
lingering winds for much of the region. Bands of moderate to
heavy snow are becoming more organized this afternoon and will
persist through the evening commute and perhaps a few hours
thereafter, mainly impacting west central Montana and the I-90
corridor. Winter driving conditions are already being observed
over Lookout and Lolo passes, both of which will continue to
remain slick as snow continues. Our main concern exists for the
Missoula, Bitterroot, and surrounding I-90 corridor communities as
bands of snow intensify into the evening. Road conditions could
quickly change to snow-covered and icy along with quickly lowering
visibility. Snow bands and their resultant impacts are short
duration events but can pack a heavy punch if/when they occur, so
travel with care this evening and be alert to highly changeable
conditions.

Seasonable temperatures and drier conditions are expected for
Wednesday, with another round of snow likely Thursday into
Friday. The focus of precipitation will be along the
Montana/Idaho border and much of north central Idaho. Lolo and
Lookout Passes will once again experience wintry driving
conditions with periodically lowered visibility, particularly
early Friday morning. Adjacent valleys may also pick up very light
amounts of snow during this timeframe. Snow showers will continue
to linger in the terrain on Saturday under unstable northwesterly
flow, with maybe a few snow showers making their way down to
valley floors Saturday afternoon before dissipating.

Sunday into early next week looks to be dry and seasonable under a
brief ridge of high pressure, with the next cold front possible
by Monday night/Tuesday.

&&

.AVIATION...West to northwesterly winds remain elevated at all
terminals across the Northern Rockies this afternoon, with gusts
peaking in the 30 to 40 knot range. This is expected to continue
through late this evening before gradually tapering off overnight.
Unstable conditions have lead to snow bands forming and extending
across west central Montana and portions of north central Idaho.
These bands could produce moderate to heavy bursts of snow,
rapidly dropping visibility, and decreased traction in areas of
more intense snow bands. Snow bands will likely impact KMSO and
KBTM through 17/0300Z before shifting south and east and out of
the area. Calmer winds and drier conditions are then expected for
Wednesday across the Northern Rockies.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Nov 16, 4:40 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
440 PM MST Tue Nov 16 2021

MTZ004>006-043-170030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
440 PM MST Tue Nov 16 2021

...Intense snow showers will impact portions of southeastern Mineral
and southwestern Missoula Counties through 530 PM MST...

At 438 PM MST, Doppler radar was tracking intense snow showers along
a line extending from Alberton to 16 miles southeast of Bonner-West
Riverside. Movement was east at 35 mph.

HAZARD...Visibility one-half mile or less, and quickly changing road
         conditions from bare, to snow covered.  Interstate 90 and
         Highway 93 will be the most impacted.  Take care during the
         evening commute.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in hazardous driving conditions.

Locations impacted include...
Missoula, Lolo, Alberton, Bonner-West Riverside, East Missoula, Wye,
Clinton, Cyr and Turah.

LAT...LON 4684 11365 4669 11377 4675 11402 4701 11461
      4704 11452
TIME...MOT...LOC 2338Z 283DEG 32KT 4701 11450 4673 11363

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.